Texas, 2021

Hail and Damaging Wind in Texas, May 18, 2021

May 18, 2021 · NWS MAF · 2 events in 2 counties and zones

Multiple outflow boundaries from previous thunderstorms were across the area. A dryline was present across parts of West Texas which also aided in lift.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Multiple outflow boundaries from previous thunderstorms were across the area. A dryline was present across parts of West Texas which also aided in lift. High moisture and instability were present across the area. These conditions resulted in thunderstorms that produced hail and strong winds across parts of the Permian Basin during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 18, 1:21 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 18, 1:21 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
221 AM CDT Tue May 18 2021

.DISCUSSION...

Multiple boundaries are evident on radar currently, which will be
the initiating factor for our next round of severe thunderstorms. A
few severe storms have already developed over the Southern Permian
Basin from Greenwood down to Imperial. The dryline is currently
stretching Presidio county up through Winkler county where it will
intersect with outflow boundaries from convection. Models
continue to point to severe thunderstorm development over the next
few hours across the E Permian Basin and and Lower Trans Pecos.
Our 04z special release sounding here in Midland shows the steep
lapse rates and high CAPE values we've been observing, indicating
large hail will be associated with these storms. A Severe
Thunderstorm Watch is in effect through 6 AM CDT for most of the
Permian Basin and Lower Trans Pecos. Heavy rainfall and strong
wind gusts are also likely with any storms that develop. A Flash
Flood Watch is in effect for the counties along I-20 and N of I-10
where heavy rainfall occurred earlier today and another 0.5-1.0
inches of rain will be possible with these storms. While the main
threat this morning is the large hail and strong wind gusts, a
tornado or two cannot be ruled out. Thunderstorms should move out
of the region by this afternoon.

Temperatures will be cooler this afternoon as a cold front moves
through the region. Highs across the Basin will be mostly in the low
80s with 90s along the Rio Grande. Temperatures will warm slightly
to the mid to upper 80s N of the Trans Pecos over the next few days
before we cool back down again this weekend. Another round of severe
weather looks possible this weekend as southerly flow aloft returns
and helps pull moisture into the region. Stay tuned!

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  60  84  60 /  40  10  20  10
Carlsbad                       83  59  87  59 /  10   0  10  10
Dryden                         92  67  90  63 /  10   0  20   0
Fort Stockton                  89  62  89  62 /  10   0  10  10
Guadalupe Pass                 78  58  81  61 /  10   0   0   0
Hobbs                          81  57  82  55 /  10  10  10  10
Marfa                          81  51  85  50 /  10   0   0   0
Midland Intl Airport           83  60  87  59 /  30   0  10  10
Odessa                         83  61  87  60 /  20   0  10  10
Wink                           89  60  91  62 /  10   0  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch until 10 AM CDT this morning for Borden-Crane-
     Dawson-Ector-Glasscock-Howard-Martin-Midland-Mitchell-
     Reagan-Scurry-Upton.

&&

44/88
Hazardous weather outlook, May 18, 1:00 AM CST, 1 hour 30 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Tue May 18 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-190700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Tue May 18 2021 /100 AM MDT Tue May 18 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

A Severe Thunderstorm Watch is in effect through 6 AM CDT for most
of the Permian Basin and lower Trans Pecos.

A Flash Flood Watch is in effect this morning for most of the
Permian Basin.

Thunderstorms are possible today and tonight. Any storms that do
develop will be accompanied by frequent lightning, small hail, gusty
winds, and brief, heavy rainfall.  There is a slight risk of severe
storms this morning, mainly over the Permian Basin and lower Trans
Pecos, capable of producing large hail, damaging winds, and an
isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a marginal risk of severe thunderstorms Wednesday, mainly
over the eastern Permian Basin and lower Trans Pecos.  Any severe
storms that do develop will be accompanied by large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Local storm report, May 17, 9:00 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1000 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     FLASH FLOOD      1 E ELBOW               32.16N 101.49W
05/17/2021                   Howard             TX   PUBLIC

            ROADS FLOODED, CARS STRANDED.

&&

DAVID.HENNIG
Local storm report, May 17, 9:14 PM CST, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
1014 PM CDT MON MAY 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             SANDERSON               30.14N 102.40W
05/17/2021  E1.75 INCH       TERRELL            TX   SOCIAL MEDIA

&&

RICK.HLUCHAN
Special weather statement, May 18, 12:23 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
123 AM CDT Tue May 18 2021

TXZ048-180700-
Scurry TX-
123 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCURRY COUNTY UNTIL 200
AM CDT...

At 123 AM CDT, Doppler radar was tracking a line of strong
thunderstorms 11 miles southeast of Lake Alan Henry, west towards
Fluvanna. These storms are nearly stationary.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northern Scurry
County.

LAT...LON 3287 10114 3297 10116 3297 10071 3289 10070
TIME...MOT...LOC 0623Z 166DEG 3KT 3293 10093

87
Special weather statement, May 18, 12:35 AM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
135 AM CDT Tue May 18 2021

TXZ062-068-069-180715-
Midland TX-Crane TX-Upton TX-
135 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MIDLAND...EAST
CENTRAL CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 215 AM CDT...

At 134 AM CDT, Doppler radar was tracking a line of strong
thunderstorms 20 miles southeast of Odessa. These storms were nearly
stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Midland, east central Crane and northwestern Upton Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms will intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
western Texas.

LAT...LON 3143 10231 3150 10240 3186 10201 3188 10180
      3171 10184
TIME...MOT...LOC 0634Z 228DEG 3KT 3164 10214

87
Special weather statement, May 18, 2:29 AM CST, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 AM CDT Tue May 18 2021

TXZ046>048-180915-
Dawson TX-Scurry TX-Borden TX-
329 AM CDT Tue May 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR SCURRY...NORTHERN MITCHELL...
BORDEN AND EASTERN DAWSON COUNTIES UNTIL 415 AM CDT...

At 328 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fluvanna, or 11 miles south of Lake Alan Henry, moving east at 25
mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Snyder, Lamesa, Gail, Fluvanna, J B Thomas Reservoir, Lamesa
Municipal Airport, Inadale, Los Ybanez, Sparenberg, Hermleigh,
Randalls Corner, Arvana, Winston Field, Hancock, Knapp, Dunn,
Tenmile, Ira and Key.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
western Texas.

LAT...LON 3254 10193 3296 10197 3296 10066 3252 10067
TIME...MOT...LOC 0828Z 261DEG 21KT 3288 10111

88

The radar

The Midland/Odessa radar (KMAF), 62 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crane

When
May 18, 2:30 AM CST to 2:35 AM CST
Where
Crane County, Crane
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.400, -102.350

Thunderstorm Wind, Howard

When
May 18, 2:34 AM CST to 2:35 AM CST
Where
Howard County, 1 mi SSE of Lomax
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
32.107, -101.624

A thunderstorm produced an 84 mph wind gust at the Lomax mesonet site.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954777, 954778.